In the weight gain arena, all antidepressants without exception have the
potential to cause weight gain. Many people are not even aware that weight gain
is one of the most common side effects associated with Effexor until it is too
late. Ironically, this common side effect of Effexor is counterproductive to
depression since unexpected weight gain can further aggravating mood instability
and low self-esteem.
Effexor weight gain is more common then you might think. You are not alone with
this side effect. Not every person taking Effexor will gain weight but it
happens enough for Effexor to hold a solid reputation as a weight gain drug.
All antidepressants slow the metabolism and inhibit specific enzymes in the
liver that allow the metabolism to function correctly. Many antidepressants also
also increase appetite and carbohydrate cravings. Antidepressants like Effexor
are also shown to cause hormonal changes, which can further add to weight gain.
Weight gain caused by Effexor and other antidepressants is a major reason for
people stopping drug treatment. Even Wellbutrin, which is touted as the
antidepressant lest likely to cause weight gain, causes weight gain in some
Studies showed an average weight gain of 15 to 20 pounds with Zoloft, Prozac and
Celexa. Paxil appear to have the most significant impact on weight gain of all
of the SSRIs and causes weight gains in excess of 20 pounds for the average
person taking this antidepressant. Effexor weight gain is not as severe as the
weight gain reported with Paxil, Prozac, Celexa and Zoloft. Lexapro appears to
have the least weight gain problems of all SSRIs.
Weight gain with SSRIs is tricky because SSRIs give an appetite suppressant
feeling and some weight loss in the beginning. It isn’t until after a few months
that the weight gain appears.
SSRIs were originally thought to reduce appetite and promote weight loss. Many
people will experience weight loss in the first months of taking antidepressants
but that side effect is short-lived. It is now known that long-term use of SSRIs
like Effexor are associated with weight gain. It is common for people to report
weight gains of 20, 30 and even 60 pounds several months into treatment.
Antidepressants outside the SSRI family have also been shown to cause weight
gain to varying degrees. The greatest tricyclic antidepressant weight gain has
been observed with those using Elavil, Tofranil and Remeron. Wellbutrin causes
the least amount of weight gain but is not shown to be as effective at reducing
anxiety as other antidepressants. Desyrel appears to cause less weight gain than
Elavil but more than Wellbutrin. Again, the only substantial means of combating
weight gain from these types of antidepressants are to discontinue use.
With Effexor weight gain, it is not the amount of food eaten, but the body’s
crippled metabolism. If you have already cut your food intake, have eliminated
fatty foods, exercise on a regular basis and you still are gaining weight, your
metabolism is to blame. If you are taking Effexor, chances are Effexor is
contributing to the sluggish metabolism. The only true solution to Effexor
weight gain is not to take Effexor.
Most people slowly return to their pre-Effexor weight after discontinuing
Effexor use, but the emphasis is on the word “slowly.”
Deprex is a complex of natural "antidepressants" that supplies the precursors to
key mood-controlling neurotransmitters. Deprex raises circulating serotonin
levels, restores the appropriate production of serotonin and norepinephrine and
regulates cortisol release – without weight gain side effects or other side
effects commonly associated with Effexor and other antidepressants.
It is important to note that you should not stop taking Effexor without first
talking to your doctor. Your doctor may need to gradually reduce the dose before
stopping Effexor completely. Suddenly stopping Effexor may cause unpleasant and
potentially serious side effects.
Return to Depression